From Northridge, California, USA:
My 7.5 year old son has had type 1 diabetes since he was 5. Now he is learning how to give himself injections, but is having problems with insulin coming out after he pulls out the syringe from the injection site. I can't spot what he is doing wrong. Do you have any suggestions how to avoid this from happening or maybe you can point out most common mistakes?
Children at 7 years of age often don't have the dexterity to do their own shots, but they can help you out when they are interested. I assume you have talked to your child's diabetes clinician to get individual advice. In general, leaking insulin can be from not having the needle in all the way, from pushing the plunger too fast, from having the finger on the plunger as you are putting the needle in the skin (kids do this all the time -- so do parents when learning). Also, do wait a few seconds after the plunger is pushed in before you pull the needle out of the skin. There are more ideas, but one of these will usually work.
Original posting 26 Oct 1999
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.